05-07-09 RODALE NEWS, EMMAUS, PA—Spring is in the air, and so is the pollen. Also on the rise is the likelihood of over-the-counter allergy medicines interacting with prescription medications to produce unpleasant side effects, particularly for people who already suffer from certain health ailments. The risk is particularly high for seniors, who are often on multiple medications, according to Tami Remington, PharmD, University Michigan Geriatrics Center pharmacist.
THE DETAILS: Late last year, a study published in the Journal of the American Medical Association found that more than 80 percent of adults 57 and older take at least 1 prescription drug a day. Among those, nearly half mix drugs with over-the-counter medications and supplements. One in 25 could be experiencing major drug interactions.
WHAT IT MEANS: This may be the season of sniffles and sneezes, but over-the-counter allergy medicines can get some people into trouble. Mixing prescriptions from the pharmacy with store-bought supplements and medicines can lead to unexpected side effects ranging from dizziness and blackouts to internal bleeding. Certain medicines don’t play well together, but it’s also important to consider drug-disease interactions, says Remington. For instance, decongestants can pose a problem for people with high blood pressure.
Here are some common interactions you need to know about:
• Decongestants—Used to combat blocked noses, medicines containing pseudoephedrine and phenylephrine cause the blood vessels to narrow, and cause up to a 40-point spike in blood pressure. Which can be trouble for people suffering from hypertension.
• Antihistamines and over-the-counter sleep medicines—Some ingredients found in antihistamines like Benadryl and other allergy medications tend to cause a general mental slowing, says Remington. “It can be difficult for you to process new information and form memories. You may feel lethargic and appear slow even to other people,” she explains. Store-bought sleep aids like Tylenol PM also have this effect, and can hinder your ability to form memories while using the medicine.
• Over-the-counter pain relievers. Ibuprofen, Motrin, Advil, and Aleve or other naproxen pain relievers could cause a dramatic spike in blood pressure because they affect blood flow to the kidneys, which can which increase blood volume. Tylenol does not have this effect.
• Blood thinners—Remington says the blood thinner Warfarin, sold under brand names Coumadin and Jantoven, negatively interacts with many different drugs, because many medicines have blood-thinning properties of their own. “If you’re taking a blood thinner like Warfarin, anytime you stop or start a medicine, you must be in contact with the people who administered the Warfarin,” says Remingtom. “It’s very complex.”
She warns that a lot of selective serotonin reuptake inhibitor (SSRI) antidepressants like Celexa, Paxil, Prozac, Lexapro, and Zoloft have blood-thinning properties, too. Asprin, Plavex, vitamin E in doses higher than 400 units of a day, and supplements containing fish oil, garlic, ginseng, or gingko can also thin the blood. When paired with Warfarin, these combinations can cause bleeding complications, which are sometimes minor like bruises, but more rarely can lead to stroke or internal bleeding.